Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 134, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 24, 2003, 3:22 PM EDT for Charleston County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2003, 3:22 PM EDT (19:22 UTC)
- Expired
- Aug 24, 2003, 4:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 75 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 809 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 241922 SVRCHS SCC019-242000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 321 PM EDT SUN AUG 24 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 400 PM EDT * AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS 2 MILES EAST OF RAVENEL...OR ABOUT 16 MILES WEST OF CHARLESTON...MOVING WEST AT 10 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... RAVENEL AND MEGGETT... HOLLYWOOD AND YONGES ISLAND... ADAMS RUN... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3273 8012 3282 8017 3277 8043 3261 8039 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:30 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 24, 2:30 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 230 PM EDT SUN AUG 24 2003 PUBLIC...SCATTERED STORMS HAVE DEVELOPED ALONG DIFFERENTIAL HEATING BOUNDARY ASSOCIATED WITH THE FRONT OVER THE MIDLANDS...AND ALONG THE SEABREEZE. ACTIVITY IS MOST INTENSE HERE IN THE CHARLESTON AREA WHERE THESE TWO FEATURES INTERSECT. WILL PUT IN A 20 POP FOR THIS EVENING AS STORMS ARE WIDELY SCATTERED OVER THE AREA. BOUNDARY WILL MOVE A BIT FURTHER SOUTH TONIGHT AS SURFACE HIGH IN CENTRAL APPALACHIANS BUILDS SOUTHEAST. FRONT WILL DISSIPATE DURING THE DAY MONDAY. THE PERIOD MONDAY THROUGH THURSDAY WILL BE DRY AND WARM WITH RIDGING SURFACE AND ALOFT. MOISTURE SUPPLY IS POOR WITH LITTLE TO SET OFF CONVECTION EXCEPT AFTERNOON SEABREEZE...AND EVEN THEN ONLY ISOLATED ACTIVITY POSSIBLE. NOT ENOUGH TO PUT IN 20 PERCENT. BY THE END OF THE WEEK THE UPPER RIDGE OVER THE SOUTHEAST WILL BEGIN TO BREAK DOWN WHILE THE SURFACE HIGH SLIPS SOUTH AND EAST. SOUTHWEST FLOW WILL STRENGTHEN IN BETWEEN THE RETREATING HIGH AND A FRONTAL SYSTEM APPROACHING FROM THE NORTHWEST. WILL PUT IN SLIGHT CHANCE POPS FOR FRIDAY AND CHANCE SATURDAY AND SUNDAY. MARINE...THE WEAK CDFNT IS EXPECTED TO DISSIPATE SOON WITH THE FLOW RETURNING TO S/SW OVER THE NEXT FEW DAYS. SFC HIGH PRES WL ASSERT ITSELF OVER THE WATERS FOR THIS WEEK KEEPING WINDS LIGHT AND SEAS GENERALLY 1-2 FT. .CHS... GA...NONE. SC...NONE. AUSTIN/SCW
Hazardous weather outlook, Aug 24, 6:00 AM EDT, 9 hours 22 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 600 AM EDT SUN AUG 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE EDISTO RIVER AT GIVHANS FERRY...THE LOWER SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. .RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE RIVER AT JAMESTOWN. RIVERS LEVELS ARE CURRENTLY FORECAST TO CONTINUE SLOWLY FALLING ON THE EDISTO RIVER AT GIVHANS FERRY...AND ON THE SAVANNAH RIVER AT CLYO THROUGH THE UPCOMING WEEK. IF THIS TREND CONTINUES...FLOOD WARNINGS FOR EITHER...OR BOTH OF THESE RIVERS MAY BE CANCELLED AT SOME TIME OVER THE NEXT SEVERAL DAYS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT AND THE LATEST RIVER FORECAST FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 24, 2:22 PM EDT, 1 hour before
SCZ045-050-241845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 222 PM EDT SUN AUG 24 2003 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON COUNTY THROUGH 245 PM EDT... AT 222 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER NORTH CHARLESTON...OR ABOUT 7 MILES NORTHWEST OF CHARLESTON...MOVING SOUTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SNOWDEN...REMLEYS POINT...RED BANK LANDING...PHILIP...NORTH CHARLESTON...MYERS...HOBCAW POINT...DANIEL ISLAND AND CHARITY THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. PY
Special weather statement, Aug 24, 2:44 PM EDT, 38 minutes before
SCZ050-241930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 244 PM EDT SUN AUG 24 2003 ...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY...DORCHESTER COUNTY...AND BERKELEY COUNTY THROUGH 330 PM EDT... AT 244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER CITADEL MALL...OR ABOUT 7 MILES WEST OF CHARLESTON...MOVING SOUTHWEST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEST ASHLEY...SHADOWMOSS...RED TOP...JOHNS ISLAND AND FENWICK CROSSROADS THROUGH 330 PM EDT. ANOTHER STRONG STORM IS LOCATED NEAR OAKBROOK...JUST SOUTH OF SUMMERVILLE IN DORCHESTER COUNTY. THIS STORM IS MOVING SOUTHWEST NEAR 15 MPH. OTHER STORMS WILL CONTINUE TO AFFECT BERKELEY COUNTY NEAR CHARITY AND CAINHOY. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. HEAVY RAINS OF 1 TO 2 INCHES MAY CAUSE PONDING OF WATER ON ROADS AND LOW LYING AREAS. PY
Special weather statement, Aug 24, 3:10 PM EDT, 12 minutes before
SCZ050-241945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 310 PM EDT SUN AUG 24 2003 ...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 345 PM EDT... AT 310 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF BERRY HILL...OR ABOUT 15 MILES WEST OF CHARLESTON...MOVING WEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND RED TOP...BERRY HILL...HOLLYWOOD...RAVENEL...BAPTIST HILL...CAPWELLS CROSSROADS...JERICHO...OSBORN AND ADAMS RUN THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. EXCESSIVE RAINS OF 1 TO 2 INCHES MAY RESULT IN PONDING OF WATER ON ROADS AND LOW LYING AREAS. PY
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.